Q: Can Infection Cause Bipolar Symptoms?
Dear Dr Phelps,
I would first like to thank you for having such a helpful site. I was diagnosed
with bipolar disorder a couple of years ago, and I have been on and off many
different medications. I stopped taking many of them because of the exhausting
side effects. I recently was prescribed antibiotics for an unrelated illness
(while on no other medication), and my cycling has nearly stopped. I feel
better on them than I have on any other medication. What do you think is going
on? Might I have an infection of some kind causing me to have bipolar symptoms?
Thank you very much for your time,
Dear Paul --
Whoa, now that's new. Well, not entirely new, there is one precedent: there is a
syndrome called PANDAS, which is a kids' thing: pediatric autoimmune
neuropsychiatric disorders associated with strep (streptococcal infection, that
is, like strep' throat). In PANDAS, there is pretty strong evidence that the "neuropsychiatric
disorders" are triggered by a bacterial infection (to which the body reacts with
a too-vigourous, or at least mis-directed, immune response; and that immune
response starts causing trouble in the brain).
What "neuropsychiatric disorders"? The main one is OCD,
obsessive-compulsive disorder. There has been research on treating and
preventing OCD in some kids with antibiotics. So that story relates, in a rather
distant way (to my knowledge, bipolar disorder has not been identified as one of
the PANDAS), to yours.
This is pretty weird. I had a patient who was admitted
to the hospital, psychotic and looking pretty manic, because of an
antibiotic (and I think maybe a second one; and there are other documented cases
of this, e.g.
this review). But yours is the other way around!
You should talk with your doctor about perhaps writing
a case report about this. I've never heard of it; can't find anything with
searching PUB MED for bipolar disorder infection or bipolar disorder
antibiotic. If she/he doesn't want to, let me know, I might give it a go,
depending on what it sounds like with more information. I suppose one could
wonder: if antibiotics can cause mania (as in that review), then perhaps they
could act like antidepressants and relieve depression, as long as it didn't go
too far into mania, sort of like what happens to some people with bipolar II on
antidepressants (they get better! and stay better, some of them anyway). I hope
it sticks. I guess you have to wonder what to do with the antibiotic now. I have
no recommendations for you there.
Published April, 2006